Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 67, NWS Springfield, MO

June 11, 2006Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 11, 2006, 5:43 AM CDT for Phelps County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2006, 5:43 AM CDT (10:43 UTC)
Expired
Jun 11, 2006, 11:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 111045
FFWSGF
MOC161-111645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 AM CDT SUN JUN 11 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI.

* UNTIL 1145 AM CDT.

* AT 541 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF RAINFALL
  HAS OCCURRED OVER NORTHERN SECTIONS OF PHELPS COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...ROLLA...DOOLITTLE...I-44 NEAR MILE MARKER 180...I-44 NEAR
  MILE MARKER 190...NEWBURG...ST. JAMES AND NORTHWYE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3786 9154 3786 9198 3802 9196 3806 9191
      3805 9164 3816 9164 3816 9154

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 111135
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT SUN JUN 11 2006

MOC161-111645-
PHELPS MO-
632 AM CDT SUN JUN 11 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PHELPS COUNTY UNTIL 1145
AM CDT...

AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXITING THE EASTERN PORTION 
OF PHELPS COUNTY.  THESE STORMS HAD EARLIER PRODUCED BETWEEN TWO AND 
THREE INCHES OF RAINFALL BETWEEN ROLLA AND ST. JAMES.

WHILE THIS BATCH OF RAINFALL WAS EXITING PHELPS COUNTY...ANOTHER 
BAND OF SHOWERS AND THUNDERSTORMS WITH LIGHT TO MODERATE RAINFALL IS 
EXPECTED TO ENTER THE AREA FROM THE WEST LATER THIS MORNING.

RUNOFF FROM THE PREVIOUS STORMS WILL LIKELY CONTINUE THROUGH THE 
LATE MORNING...ESPECIALLY IN AN AREA FROM JUST NORTH OF ROLLA TO ST. 
JAMES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3786 9154 3786 9198 3802 9196 3806 9191
      3805 9164 3816 9164 3816 9154

$$

LINDENBERG
000 
WGUS73 KSGF 111517
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT SUN JUN 11 2006

MOC161-111526-
PHELPS MO-
1016 AM CDT SUN JUN 11 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PHELPS COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3786 9154 3786 9198 3802 9196 3806 9191
      3805 9164 3816 9164 3816 9154

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 5:38 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 11, 5:38 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT SUN JUN 11 2006

.UPDATE...

FINALLY STARTING TO GET SOME ACTION OVER OUR NORTHERN COUNTIES AS
BANDS OF SHOWERS AND THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME
AREAS. DECIDED TO EXTEND THE FLASH FLOOD WATCH THROUGH THIS MORNING
TO ACCOUNT FOR THIS AND THE FRONT MOVING SOUTH.

GCC

&&
.PREV DISCUSSION...331 AM.

FRONT REMAINS STATIONARY OVER NORTHERN MISSOURI WITH CONVECTION
FIRING OFF OVER EAX AND LSX CWAS. AND FOR US...CELLS JUST STARTING
TO SHOW UP IN OUR EXTREME NORTHERN ZONES.

FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES TODAY AND
TEMPERATURE FORECASTS THROUGH THE SHORT TERM.

CURRENT SATELLITE IMAGERY SHOWING MCS IN NORTH CENTRAL KANSAS
CONGEALING WITH THE MCS THATS OVER NORTHERN MISSOURI AT PRESENT.
LIGHTNING STRIKES WITH THE KANSAS SYSTEM HAVE BEEN DYING OFF
SIGNIFICANTLY OVER THE PAST HOUR OR SO AND COMPLEX HAS TAKEN ON A
MORE EASTERLY MOVEMENT VS SOUTHEASTERLY AS IT HAD BEEN EARLIER THIS
MORNING. CANT RULE OUT SOME SHOWER ACTIVITY THIS MORNING WITH THE
SOUTHERN END OF THIS MCS...SO KEPT LOW END CHANCE POPS FOR THIS
MORNING INTO THE AFTERNOON. FIRST IMPRESSION THOUGH WAS THAT ALL WE
WOULD SEE WOULD BE THE MID/HIGH LEVEL DEBRIS CLOUDS THROUGH THE
MORNING AND EARLY AFTERNOON. WHICH LEADS US TO TODAYS TEMPERATURE
FORECAST.

STILL 84 AT JOPLIN AS OF 2 AM...80 AT SPRINGFIELD. MOS GUIDANCE
SHOWING HI TEMPERATURES TODAY FOR BOTH LOCATIONS IN THE UPPER 80S.
MODCURVES SHOWING MAX TEMPERATURE FOR SGF IN THE UPPER 90S USING
CURRENT CONDITIONS. DO BELIEVE DEBRIS FROM THE KANSAS MCS WILL
INHIBIT TEMPERATURES CLIMBING SOMEWHAT. POSSIBLY EVEN A SHOWER OR
TWO COULD LOWER DAYTIME TEMPERATURES SOME. BUT SINCE WE ARE STARTING
OFF SO WARM...HAD TO GO WITH LOW 90S HERE AT SGF AND MID 90S FOR JLN
TODAY.

MODELS STILL IN DISAGREEMENT WITH THE MOVEMENT OF THIS FRONTAL
SYSTEM. GFS CONTINUES TO TRY TO MOVE THE FRONT TO THE MO/AR STATE
LINE WILL NAM KEEPS BOUNDARY UP OVER CENTRAL AND NORTHERN MISSOURI.
WENT WITH THE SLOWER NAM SOLUTION THAT FINALLY BRINGS THE FRONT
SOUTH LATE THIS AFTERNOON. MOST SHOWER/TSTM ACTIVITY SHOULD BE OFF
TO OUR EAST AND SOUTHEAST THIS AFTERNOON AND EVENING...BUT NAM
SHOWING SOME QPFS OVER OUR SOUTH CENTRAL AND SOUTHWESTERN ZONES AS
WELL. INTRODUCED LOW END CHANCE POPS FOR THESE AREAS AS WELL FOR
THIS TIMEFRAME. VERY UNSTABLE ATMOSPHERE THIS AFTERNOON ACROSS THE
CWA. NAM MODEL SOUNDING SHOWING CAPES OVER 3500 J/KG WITH NO CIN
THIS AFTERNOON. BOUNDARY SHOULD SERVE AS FORCING MECHANISM TO GET
THUNDERSTORMS GOING TODAY AFTER 21Z. ALSO SHOULD BE SOME INTERACTION
OF OUTFLOW BOUNDARIES FROM THE KANSAS MCS THAT MAY GET THUNDERSTORMS
GOING A LITTLE EARLIER. WILL OUTLINE ISOLATED SEVERE THUNDERSTORMS
IN THE HWO AFTER NOONTIME TODAY LASTING UNTIL MIDNIGHT.

GET A LITTLE COOLING AS THE FRONT SAGS THROUGH FOR MONDAY. 850MB
TEMPS DROP FROM AROUND 22-24C THIS AFTERNOON DOWN TO 18C MONDAY
MORNING. SHOULD SEE A SIGNIFICANT CHANGE IN DAYTIME HIGHS MONDAY
OVER TODAY. BUT ONLY BACK TO SEASONAL NORMALS OF THE LOW TO MID 80S.
NAM HINTING AT A POSSIBLE MCS FORMATION OVER SOUTHEASTERN KANSAS FOR
MONDAY AS AN UPPER LEVEL VORT MOVES THROUGH THE NORTHWEST FLOW.
DECIDED TO INTRODUCE SLT CHANCE POPS BACK INTO THE FORECAST FOR
MONDAY.

MADE NO CHANGES TO FORECAST FROM TUESDAY ON. LOOK FOR TEMPERATURES
TO START CREEPING BACK TO THE UPPER 80S/LOW 90S BY WEDNESDAY AS
EASTERLY FLOW BECOMES MORE SOUTHERLY AND UPPER RIDGE REESTABLISHES
ITSELF OVER THE AREA.

GCC

&&

.AVIATION...

FOR THE JLN/SGF TERMINAL FORECASTS...HAVE KEPT CONDITIONS VFR FOR
NOW.  CONVECTION FIRING WELL TO THE NORTH OF BOTH TERMINAL FORECAST
POINTS AND WOULD EXPECT THE BULK OF THE CONVECTION TO REMAIN THERE.
HAVE KEPT CEILINGS FROM 15 KFT TO 25KFT THROUGH THE PERIOD.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH THROUGH 1 PM SUNDAY ALONG AND NORTH OF AN
OSCEOLA TO CAMDENTON TO VICHY LINE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 11, 4:29 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT SUN JUN 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
429 AM CDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS UP TO
  70 MPH...GOLF BALL SIZE HAIL...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND LOCALIZED AREAS OF FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND NORTH OF A LINE FROM OSCEOLA TO VIENNA THIS
  MORNING. AREAS SOUTH OF A LINE FROM PETERSBURG TO STOCKTON TO
  SALEM AFTER NOON TODAY. THEN AREAS SOUTH AND EAST OF A LINE FROM
  AKERS TO AVA TO ANDERSON AFTER 6 PM THIS EVENING.

  DISCUSSION:

  STRONG SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE WILL
  INTERACT WITH A STALLED FRONTAL BOUNDARY ACROSS CENTRAL MISSOURI
  TO PRODUCE SHOWERS AND THUNDERSTORMS FROM WEST CENTRAL TO CENTRAL
  MISSOURI THROUGH LATE MORNING. THE COMBINATION OF HIGH MOISTURE
  AND INSTABILITY WILL ALLOW FOR CONTINUAL DEVELOPMENT OF SHOWERS
  AND THUNDERSTORMS GENERALLY ALONG AND NORTH OF A LINE FROM
  CHEROKEE COUNTY KANSAS TO PHELPS COUNTY MISSOURI. THE BEST
  POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE ALONG AND
  NORTH OF A LINE FROM OSCEOLA TO VIENNA. WHERE A FEW STORMS COULD
  PRODUCE WINDS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS.

  WITH THUNDERSTORMS GENERALLY MOVING OVER THE SAME AREAS THIS
  MORNING...LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
  WILL BE POSSIBLE. THIS RISK WILL BE GREATEST ACROSS CENTRAL
  MISSOURI.

  THE ACTION THEN BEGINS TO SHIFT SOUTHWARD BY NOON TIME TODAY AS
  THE FRONT BEGINS TO MOVE SLOWLY SOUTH. THE FRONT WILL SERVE AS
  THE FOCUS POINT FOR THUNDERSTORM DEVELOPMENT AS IT MOVES SOUTH.
  THE FRONT IS FORECAST TO BE ALONG A LINE FROM ROLLA TO BOLIVAR
  TO PITTSBURG BY 3 PM THIS AFTERNOON. THEN THE FRONT CONTINUES TO
  MOVE SLOWLY SOUTH AND WILL BE ALONG A LINE FROM AKERS TO AVA TO
  ANDERSON AFTER 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON
  MONDAY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE POTENTIAL
  FOR SEVERE STORMS APPEARS TO BE LIMITED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING THROUGH 10 AM
  NORTH OF A LINE FROM OSCEOLA TO VIENNA. SPOTTER ACTIVATION MAY
  BE NEEDED AFTER NOON TODAY FOR AREAS SOUTH OF A LINE FROM
  PETERSBURG TO STOCKTON TO SALEM. THEN AFTER 6 PM THIS EVENING
  FOR AREAS SOUTH AND EAST OF A LINE FROM AKERS TO AVA TO
  ANDERSON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Jun 11, 4:35 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CDT SUN JUN 11 2006

MOZ058-111030-
MARIES-
435 AM CDT SUN JUN 11 2006

...SIGNIFICANT WEATHER ALERT FOR MARIES COUNTY UNTIL 530 AM CDT...

AT 433 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIENNA...OR 17 MILES NORTHWEST OF ROLLA...
AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LINDENBERG
Special weather statement, Jun 11, 4:47 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 AM CDT SUN JUN 11 2006

MOZ055>057-111000-
BENTON-MORGAN-MILLER-
INCLUDING THE CITIES OF...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK
447 AM CDT SUN JUN 11 2006

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 462 FOR THE FOLLOWING AREAS

IN MISSOURI THIS CANCELS 3 COUNTIES

IN CENTRAL MISSOURI

BENTON                MILLER                MORGAN

THIS INCLUDES THE CITIES OF...COLE CAMP...ELDON...LAKE OZARK...
VERSAILLES AND WARSAW.

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningSGFMorgan71 min
Jun 10, 7:20 PM CDTFlash Flood WarningSGFMorgan6 hr
Jun 11, 5:15 AM CDTFlash Flood WarningSGFMaries6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.